Alert archive / Mississippi / River Flood Warnings in 2018

River Flood Warning 39, NWS Memphis, TN

February 22, 2018Lee County, Mississippi

NWS Memphis, TN issued this river flood warning at Feb 22, 2018, 11:00 AM CST for Lee County, Mississippi. It was in force for 23 hr.

The area

The outline as issued.

The facts

Issued
Feb 22, 2018, 11:00 AM CST (17:00 UTC)
Expired
Feb 23, 2018, 9:45 AM CST
In force
23 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
Minor

County Lee County, MS

The radar

The Columbus AFB radar (KGWX), 58 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Town Creek at Tupelo (TPOM6). The gauge peaked at 22.35 ft at Feb 22, 2018, 4:00 PM CST.

actionminormoderate102002/2202/2302/24
Action stage
13 ft
Minor stage
21 ft
Moderate stage
27 ft
Major stage
31.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02435020, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

696 
WGUS44 KMEG 221700
FLWMEG
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Memphis TN
1100 AM CST Thu Feb 22 2018

The National Weather Service has issued a Flood Warning for the Town 
Creek in Tupelo and the Yocona River in Oxford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued later today.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

MSC071-230600-
/O.NEW.KMEG.FL.W.0038.180223T0000Z-180223T0600Z/
/OXDM6.1.ER.180223T0000Z.180223T0000Z.180223T0000Z.NO/
1100 AM CST Thu Feb 22 2018

The National Weather Service in Memphis TN has issued a 

* Flood Warning for 
  the Yocona River near Oxford
* from Thursday February 22 until at least late tonight.
* At 10 AM Thursday the stage was...23.6 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 25.0 feet on Thursday February 22.
* Flood stage is 25.0 feet.
At 25.0 feet, Flooding is occurring in agriculture land near the 
river..  

&&

LAT...LON 3427 8972 3441 8944 3434 8925 3417 8926
      3422 8944 3417 8965             

$$

MSC081-231545-
/O.NEW.KMEG.FL.W.0039.180222T1700Z-180223T1545Z/
/TPOM6.1.ER.180222T1635Z.180223T0000Z.180223T0945Z.NO/
1100 AM CST Thu Feb 22 2018

The National Weather Service in Memphis TN has issued a 

* Flood Warning for 
  the Town Creek at Tupelo
* from Thursday February 22 until Friday February 23.
* At 10 AM Thursday the stage was...20.8 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 22.9 feet on Thursday February 22.
* Flood stage is 21.0 feet.
* Forecast to rise above flood stage by Thursday February 22 and 
  continue to rise to near 22.9 feet.
At 23.0 feet, Low lying areas are flooding and businesses near the 
creek may need to take flood precautions.  

&&

LAT...LON 3445 8884 3445 8862 3410 8861 3410 8867
      3421 8884                       

$$
2 follow-up statements
490 
WGUS84 KMEG 221925
FLSMEG
Flood Statement
National Weather Service Memphis TN
125 PM CST Thu Feb 22 2018

The Flood Warning continues for the Tombigbee River...Town Creek...
Yocona River. This is updated for higher crests.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued later today.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

MSC095-231924-
/O.EXT.KMEG.FL.W.0028.180222T1925Z-000000T0000Z/
/BGBM6.1.ER.180222T1925Z.180223T1200Z.000000T0000Z.NO/
125 PM CST Thu Feb 22 2018

The Flood Warning continues for
  the Tombigbee River at Bigbee
* from Thursday February 22 until further notice.
* At 12 PM Thursday the stage was 13.1 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 21.4 feet on Friday February 23.
* Flood stage is 14.0 feet.
* Forecast to rise above flood stage by Thursday February 22 and 
  continue to rise to near 21.4 feet by Friday February 23.
* At 20.0 feet...Residential areas on Hood Road near the river are 
  flooded. Extensive agriculture flooding is occurring.

&&

LAT...LON 3409 8852 3409 8840 3399 8852 3406 8857


$$

MSC071-230600-
/O.CON.KMEG.FL.W.0038.180223T0000Z-180223T0600Z/
/OXDM6.1.ER.180223T0000Z.180223T0000Z.180223T0000Z.NO/
125 PM CST Thu Feb 22 2018

The Flood Warning continues for
  the Yocona River near Oxford
* from Thursday February 22 until Thursday February 22.
* At 1 PM Thursday the stage was 24.6 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 25.0 feet on Thursday February 22.
* Flood stage is 25.0 feet.
* At 25.0 feet...Flooding is occurring in agriculture land near the 
  river.

&&

LAT...LON 3427 8972 3441 8944 3434 8925 3417 8926
      3422 8944 3417 8965             

$$

MSC081-231700-
/O.EXT.KMEG.FL.W.0039.000000T0000Z-180223T1700Z/
/TPOM6.1.ER.180222T1625Z.180223T0000Z.180223T1100Z.NO/
125 PM CST Thu Feb 22 2018

The Flood Warning continues for
  the Town Creek at Tupelo
* until Friday February 23.
* At 12 PM Thursday the stage was 22.1 feet.
* Minor flooding is occurring AND Minor flooding is forecast.
* Maximum forecast stage of 22.5 feet on Thursday February 22.
* Flood stage is 21.0 feet.
* The river rose above flood stage Thursday February 22 and will 
  continue rising to near 22.5 feet by Thursday February 22. 
* At 23.0 feet...Low lying areas are flooding and businesses near the
  creek may need to take flood precautions

&&

LAT...LON 3445 8884 3445 8862 3410 8861 3410 8867
      3421 8884                       

$$
274 
WGUS84 KMEG 230331
FLSMEG
Flood Statement
National Weather Service Memphis TN
931 PM CST Thu Feb 22 2018

The Flood Warning has been canceled for the Town Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued as conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

MSC081-230401-
/O.CAN.KMEG.FL.W.0039.000000T0000Z-180223T1700Z/
/TPOM6.1.ER.180222T1625Z.180222T2145Z.180223T0238Z.NO/
931 PM CST Thu Feb 22 2018

Forecast information for
  Town Creek at Tupelo
* At 09 PM Thursday the stage was 20.5 feet.
* No flooding is currently forecast.
* Flood stage is 21.0 feet.
* Forecast...The river will rise to near 19.6 feet Friday February 
  23.
* At 21.0 feet...Overbank flooding begins near the creek.

&&

LAT...LON 3445 8884 3445 8862 3410 8861 3410 8867
      3421 8884                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Feb 22, 6:42 AM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Feb 22, 6:42 AM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
642 AM CST Thu Feb 22 2018

.UPDATE...
Updated to include drizzle and patchy fog this morning.

&&

.DISCUSSION...

In the wake of heavier precipitation over north Mississippi...patchy
fog and drizzle have developed farther north. This light
precipitation may cause a few hundredths more of rainfall through
noon this morning...while fog may restrict visibility down to a
mile or so.

JAB

&&

.PREV DISCUSSION... /issued 530 AM CST Thu Feb 22 2018/

.UPDATE...Aviation Discussion.

PREV DISCUSSION... /issued 352 AM CST Thu Feb 22 2018/

Currently band of moderate to heavy rainfall was to the south of
I-40 and along and north of a stalled cold front from near
Greenwood to Fulton Mississippi. Latest rainfall rates generally
ranged form a quarter to a half inch an hour. Temperatures ranged
from the upper 30s over portions of northeast Arkansas to another
balmy 70F in Aberdeen Mississippi.

For today and tonight...heavier band of rain this morning will
shift to the northern counties tonight...as the next in line
shortwave embedded in the atmospheric river starts a northerly
push of the stalled front. However...a lull in the heavier
precipitation appears likely this afternoon and into the early
evening hours...before the focus shifts with the shortwave.
Temperatures today will range from the 40s north to the 70s south.
WAA late tonight will slowly bring temperatures into the 50s over
the north...with lows in the 60s across the south.

Friday and Saturday...models in better agreement this period with
regards to the timing and deepening of a surface low ejecting out
the Texas Panhandle and into the Midwest. The GFS still is more
bullish with deeper central pressure and a stronger low level
wind field. But the NAM and EURO this run have trended to
a slightly stronger system as well. Therefore pockets of heavy
rain will remain north of I-40 tomorrow and into early
Saturday along the surging/lifting warm front...and then across
the entire area later Saturday and into Saturday night as a cold
front associated with the developing low sweeps east. Collaborated
with surrounding offices and WPC of what will be a three day
moderate risk for flooding over portions of our area/flood watch.
Additional rainfall amounts of 5+ inches can't be ruled out
leading to 5-day storm totals encroaching on 9-10 inches for some.

With regards to a severe threat...models are showing a prefrontal
trough signal forming in eastern Arkansas by 00z Sunday as the
surface wave crosses Missouri. Another feather in the cap for the
potential for surface-based convection. A 70kt LLJ from the
southwest will form just out ahead of the trough leading to an
evening period of potentially backed surface winds and few low
level mesos and/or bowing segments. Limiting factors will be
lapse rates and instability amounts after sunset. Have placed
wording in this morning's HWO about this severe threat.

Temperatures this period will be in the 60s and 70s...with lows
falling Saturday night into the 40s and 50s behind the cold front.

Sunday through next Wednesday...most of the Midsouth looks to be
dry through Tuesday with the exception of the far southern
counties. Gulf moisture will reside just south of the CWA
however...with both the GFS and EURO showing return southerly flow
bringing rain back starting Tuesday night into Wednesday. Thus
have ramped up PoPs this period. A modified Pacific airmass will
keep temperatures above normal this period. Could it be Spring?

JAB

&&

.AVIATION...12Z TAFs

Relied heavily on the HRRR this update as it appears to have a
good handle on the current conditions. Rain should continue at
TUP through mid morning with only BR at MEM...MKL and JBR. Another
round of showers will approach JBR before 00z. The HRRR does keep
these showers mostly in Arkansas...but I did add showers back at
MEM at 02z. Cigs will likely remain IFR or lower through the TAF
cycle. Winds will be fairly light...although it does appear winds
are briefly gusty immediately on the back side of the rain shield.
The wind direction will shift Southerly tomorrow afternoon. Some
guidance crashes vis back to less than 1sm tomorrow night...though
the HRRR does not. Will take a middle of the road approach
tonight and carry 2sm with RA/BR at MEM, MKL and JBR. Rain is not
expected at TUP until after 12z.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late Saturday night for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Flood Watch through late Saturday night for Dunklin-Pemiscot.

MS...Flood Watch through late Saturday night for Alcorn-Benton MS-
     Coahoma-DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

     Flood Watch until noon CST today for Lafayette-Tallahatchie-
     Union-Yalobusha.

TN...Flood Watch through late Saturday night for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 22, 3:10 AM CST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
310 AM CST Thu Feb 22 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-231115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
310 AM CST Thu Feb 22 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Flood Watch is in effect across a large portion of the Midsouth
today and tonight. River flooding and flash flooding are
possible.

A few strong storms are possible today and tonight. Strong wind
gusts will be the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of heavy rain are likely Friday through Saturday night.
Additional rainfall amounts of 2 to 5 inches are anticipated
across portions of the Mid-South. River flooding and flash
flooding remain possible. A Flood Watch is in effect for portions
of the Mid-South through late Saturday night.

A few strong storms are again possible Friday. A few severe storms
are possible Saturday and Saturday night. Strong or Damaging
winds will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. Please relay
reports of significant flooding to local law enforcement,
emergency management officials, and/or to the National Weather
Service in Memphis.

In the hours before

Local storm report, Feb 22, 8:46 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
846 AM CST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLOOD            INGOMAR                 34.41N 89.04W
02/22/2018                   UNION              MS   TRAINED SPOTTER

            COUNTY ROAD 87 CLOSED BETWEEN COUNTY ROAD 101 AND COUNTY
            ROAD 47.

&&

SJM
Local storm report, Feb 22, 9:36 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
936 AM CST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     FLOOD            3 E WATER VALLEY        34.16N 89.58W
02/22/2018                   YALOBUSHA          MS   TRAINED SPOTTER

            COUNTY ROAD 215 EAST OF WATER VALLEY FLOODED.

&&

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 9:08 PM CSTRiver Flood WarningMEGTate, Tunica4 days
Feb 21, 9:08 PM CSTRiver Flood WarningMEGLafayette, Marshall, Union4 days
Feb 21, 11:05 PM CSTAreal Flood WarningMEGCoahoma, DeSoto, Lafayette, Marshall, Panola, Quitman and 3 more9 hr
Feb 22, 6:46 AM CSTAreal Flood WarningMEGCalhoun, Lafayette, Marshall, Panola, Quitman, Tallahatchie and 1 more3 hr
Feb 22, 8:29 AM CSTAreal Flood WarningMEGAlcorn, Calhoun, Chickasaw, Itawamba, Lee, Pontotoc and 4 more3 hr
Feb 22, 9:33 AM CSTAreal Flood WarningMEGCalhoun, Lafayette, Marshall, Panola, Quitman, Tallahatchie and 1 more3 hr
Feb 22, 10:57 AM CSTAreal Flood WarningMEGAlcorn, Benton, Coahoma, DeSoto, Lafayette, Marshall and 5 more6 hr
Feb 22, 11:00 AM CSTRiver Flood WarningMEGLafayette13 hr
Feb 22, 11:28 AM CSTAreal Flood WarningMEGAlcorn, Benton, Calhoun, Chickasaw, Itawamba, Lee and 5 more6 hr
Feb 22, 11:56 AM CSTRiver Flood WarningMEGDeSoto25 days
Feb 22, 12:37 PM CSTAreal Flood WarningMEGCalhoun, Lafayette, Marshall, Panola, Quitman, Tallahatchie and 1 more6 hr
Feb 22, 1:19 PM CSTRiver Flood WarningMEGLowndes, Monroe4 days

Nearby

River Flood Warnings in Mississippi, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.